Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain Med Withdrawal - Muscle Spasms

For the past 2 and half years I have been dealing with acid reflux and stomach issues. Eventually, it got to the point that this summer I was eating nothing but quesadillas and ensure due to symptoms. I was about to go in for acid reflux surgery when my GI Dr. found that I was actually having delayed gastric emptying or Gastroparesis. Turns out Butrans, and all other opiate pain meds, carry a very low but serious risk of paralyzing your stomach and I was lucky enough to have this side effect. The risk seems to be quite low as every Dr. I've seen beside the GI specialist had no idea it was even a side effect and even a Pain Dr. had never heard of a patient having this. But sure enough, when I started decreasing my dose the stomach issues started resolving to the point where I can eat almost anything again.

I made it down from the 15mcg Butrans patch to the 5mcg patch without too much of an issue (thanks to use of BT meds). But every time I drop to lower doses from the 5mcg (by measuring and cutting patch - Dr.'s orders btw) I get extreme muscles spasms in my chest (my #1 source of pain and injury site).

I get spasms fairly typically from my injury but they usually go away with stretching and posturing over half a days time. These, however, seem immune to any stretching and only went away after going back up a half dose and stopping the withdrawal symptoms altogether. Problem is, if I go up a dose or stay at a dose I get severe acid reflux which leads to asthma which could potentially be dangerous. But if I go down a dose I'm hit with terrible spasms, meaning I'm stuck between a rock and a hard place. I'm prescribed Flexeril but it doesn't seem to do a thing. When I went in to my Dr., he gave me a plan to wean very slowly but even with a slow wean I'm having this issue again. I asked if he could prescribe something else for spasms and anxiety as I (wrongly?) believed they both were treated by same meds but he prescribed a solely anti-anxiety med (Buspar) - I think he thinks chest pains are from anxiety when they are quite real. I also have been having an issue with Anxiety so he could be confused.

Anyway, long post but sort of a complicated situation. Has anyone had severe muscle spasms when weaning off opiates?

'Muscle aches' seems to be a commonly listed symptom but I'm not finding spasms/cramps as a symptom on sites like WebMD and others, so wondering if it's just me. But if so what helped you through?

I've tried Flexeril and Baclofen in the past, both don't seem to help. I want to go in to my Dr. this week if these continue, which I'm pretty sure they will, but am worried he'll just write me off. Gotta love the annoyed treatment from Dr.'s when you're a difficult and recurring patient... However, I don't think I'll have a choice as the muscle spasms were so bad last time that I was considering the ER the night over the holidays.
Sign In or Register to comment.